Abstract

Secondary clonal hematological disease in donor cells has rarely been reported as a complication of allogeneic stem cell transplantation in hematological disease. We report a case of myelodysplastic syndrome that showed cytogenetic abnormalities of t(2;3) and monosomy 7, which developed two years after peripheral blood stem cell transplantation for aplastic anemia and one year after liver transplantation for drug-induced hepatic failure. A 23-year-old female was diagnosed as having a severe-type aplastic anemia in April, 2000. Treatment with immunosuppressive drugs was not successful. Nineteen months later, she received allogeneic PBSCT from an HLA-matched elder on November 12, 2001. Her clinical course after PBSCT was marked by serious drug-induced hepatitis. Ten months after allogeneic PBSCT, she suddenly developed hepatic failure. On September 29, 2002, she was emergently transplanted with living donor-derived liver from the sibling who was the donor for allogeneic PBSCT. One month after liver transplantation (LT), pancytopenia had gradually progressed. At that time, chromosomal analysis showed 46, XX (20/20), and chimerism analysis of PB showed 100% donor-type. Late graft rejection of bone marrow was not suspected due to there being no relative lymphocytosis and the persistence of 100% complete donor-type chimerism. Thereafter, pancytopenia worsened, even with the stable complete donor-type chimerism, and G-CSF and EPO were administered. Bone marrow aspirate at seven months after the start of cytokine therapy showed trilineage dysplasia, suggesting secondary myelodysplasia. Cytogenetic analysis at that time showed t(2;3) in 17/20 cells. Eight months later, at 31 months post allogeneic PBSCT and 21 months post-LT, her bone marrow showed chromosomal abnormality with t(2;3) and additional monosomy 7 in 14/20 cells. There was no evidence of graft rejection because of sustained 100% donor-type chimerism. There was no possibility of second SCT because of hepatic dysfunction and hyperbilirubinemia even after LT as well as repeated intra-abdominal bacterial infection through a gastrostomy tube for nutrition. Bone marrow aspirations performed two and six months later showed an increased proportion of t(2;3) and monosomy 7 to 100%. She suddenly died of intra-abdominal bleeding due to profound thrombocytopenia 42 months after allogeneic PBSCT and 32 months after LT. The donor is currently alive and well with completely normal hematological data. This secondary malignancy of donor origin is most frequently seen in patients with leukemia. We suspect that the chromosomal abnormalities are related to hepatitis-associated aplastic anemia, administration of granulocyte colony-stimulating factor and erythropoietin for post-transplant pancytopenia, and repeated infections after liver transplantation.

Disclosure: No relevant conflicts of interest to declare.

Author notes

*

Corresponding author